Inventiones mathematicae

, Volume 164, Issue 2, pp 317–359 | Cite as

Heegaard splittings, the virtually Haken conjecture and Property (τ)

  • Marc Lackenby


Heegaard Splitting 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alon, N.: Eigenvalues and expanders. Combinatorica 6, 83–96 (1986)zbMATHMathSciNetGoogle Scholar
  2. 2.
    Alon, N., Milman, V.D.: λ1, isoperimetric inequalities for graphs and superconcentrators. J. Comb. Theory, Ser. B 38, 78–88 (1985)Google Scholar
  3. 3.
    Berger, M., Gostiaux, B.: Differential Geometry: Manifolds, Curves and Surfaces. GTM 115. Springer 1988Google Scholar
  4. 4.
    Brooks, R.: The spectral geometry of a tower of coverings. J. Differ. Geom. 23, 97–107 (1986)zbMATHMathSciNetGoogle Scholar
  5. 5.
    Buser, P.: A note on the isoperimetric constant. Ann. Sci. Éc. Norm. Supér., IV. Sér. 15, 213–230 (1982)zbMATHMathSciNetGoogle Scholar
  6. 6.
    Casson, A., Gordon, C.: Reducing Heegaard splittings. Topol. Appl. 27, 275–283 (1987)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Casson, A., Jungreis, D.: Convergence groups and Seifert fibered 3-manifolds. Invent. Math. 118, 441–456 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Cheeger, J.: A lower bound for the smallest eigenvalue of the Laplacian. In: Problems in Analysis, ed. by Ganning, pp. 195–199. Princeton Univ. Press 1970Google Scholar
  9. 9.
    Cooper, D., Long, D.: Virtually Haken Dehn-filling. J. Differ. Geom. 52, 173–187 (1999)zbMATHGoogle Scholar
  10. 10.
    Dodziuk, J.: Difference equations, isoperimetric inequalities and transience of certain random walks. Trans. Am. Math. Soc. 284, 787–794 (1984)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Douglas, J.: The mapping theorem of Koebe and the problem of Plateau. J. Math. Phys. 10, 106–130 (1930–1931)Google Scholar
  12. 12.
    Douglas, J.: Solution of the problem of Plateau. Trans. Am. Math. Soc. 33, 263–321 (1931)CrossRefzbMATHGoogle Scholar
  13. 13.
    Dunfield, N., Thurston, W.: The virtual Haken conjecture: experiments and examples. Geom. Topol. 7, 399–441 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Epstein, D., Penner, R.: Euclidean decomposition of non-compact hyperbolic manifolds. J. Differ. Geom. 27, 67–80 (1988)zbMATHGoogle Scholar
  15. 15.
    Floyd, W., Hatcher, A.: Incompressible surfaces in punctured-torus bundles. Topol. Appl. 13, 263–282 (1982)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Freedman, M., Hass, J., Scott, P.: Least area incompressible surfaces in 3-manifolds. Invent. Math. 71, 609–642 (1983)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Frohman, C.: The topological uniqueness of triply periodic minimal surfaces in ℝ3. J. Differ. Geom. 31, 271–283 (1990)MathSciNetGoogle Scholar
  18. 18.
    Gabai, D.: Convergence groups are Fuchsian groups. Ann. Math. (2) 136, 447–510 (1992)Google Scholar
  19. 19.
    Gabai, D.: Homotopy hyperbolic 3-manifolds are virtually hyperbolic. J. Am. Math. Soc. 7, 193–198 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Gabai, D.: On the geometric and topological rigidity of hyperbolic 3-manifolds. J. Am. Math. Soc. 10, 37–74 (1997)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Haken, W.: Some results on surfaces in 3-manifolds. Studies in Modern Topology, pp. 34–98, 1968Google Scholar
  22. 22.
    Hamilton, R.: Three-manifolds with positive Ricci curvature. J. Differ. Geom. 17, 255–306 (1982)zbMATHMathSciNetGoogle Scholar
  23. 23.
    Hamilton, R.: The formation of singularities in the Ricci flow. In: Surveys in Differential Geometry, vol. II, pp. 7–136. Cambridge, MA 1993Google Scholar
  24. 24.
    Hamilton, R.: The Harnack estimate for the Ricci flow. J. Differ. Geom. 37, 225–243 (1993)zbMATHMathSciNetGoogle Scholar
  25. 25.
    Hamilton, R.: Non-singular solutions of the Ricci flow on three-manifolds. Commun. Anal. Geom. 7, 695–729 (1999)zbMATHMathSciNetGoogle Scholar
  26. 26.
    Hass, J., Wang, S., Zhou, Q.: On finiteness of the number of boundary slopes of immersed surfaces in 3-manifolds. Proc. Am. Math. Soc. 130, 1851–1857 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  27. 27.
    Hempel, J.: 3-Manifolds. Ann. of Math. Studies, no. 86. Princeton, NJ: Princeton Univ. Press 1976Google Scholar
  28. 28.
    Ichihara, K.: Heegaard gradient of Seifert fibered 3-manifolds. Bull. Lond. Math. Soc. 36, 537–546 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  29. 29.
    Johannson, K.: Topology and combinatorics of 3-manifolds. Springer 1995Google Scholar
  30. 30.
    Kazhdan, D.: Connection of the dual space of a group with structure of its closed subgroups. Funct. Anal. Appl. 1, 63–65 (1967)CrossRefzbMATHGoogle Scholar
  31. 31.
    Lackenby, M.: Word hyperbolic Dehn surgery. Invent. Math. 140, 243–282 (2000)CrossRefzbMATHMathSciNetGoogle Scholar
  32. 32.
    Lackenby, M.: Classification of alternating knots with tunnel number one. Commun. Anal. Geom. 13, 151–186 (2005)zbMATHMathSciNetGoogle Scholar
  33. 33.
    Leininger, C.: Surgeries on one component of the Whitehead link are virtually fibered. Topology 41, 307–320 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  34. 34.
    Livesay, G.: Fixed point free involutions on the 3-sphere. Ann. Math. 72, 603–611 (1960)CrossRefzbMATHMathSciNetGoogle Scholar
  35. 35.
    Lubotzky, A.: Discrete Groups, Expanding Graphs and Invariant Measures. Prog. Math. 125 (1994)Google Scholar
  36. 36.
    Lubotzky, A.: Eigenvalues of the Laplacian, the first Betti number and the congruence subgroup problem. Ann. Math. 144, 441–452 (1996)CrossRefzbMATHMathSciNetGoogle Scholar
  37. 37.
    Lubotzky, A., Zimmer, R.: Variants of Kazhdan’s property for subgroups of semisimple groups. Isr. J. Math. 66, 289–299 (1989)zbMATHMathSciNetGoogle Scholar
  38. 38.
    Meeks III, W., Yau, S.: Topology of three-dimensional manifolds and the embedding problems in minimal surface theory. Ann. Math. 112, 441–484 (1980)CrossRefGoogle Scholar
  39. 39.
    Meeks III, W., Simon, L., Yau, S.: Embedded minimal surfaces, exotic spheres, and manifolds with positive Ricci curvature. Ann. Math. 116, 621–659 (1982)CrossRefGoogle Scholar
  40. 40.
    Morgan, J.: The Smith conjecture. Pure Appl. Math. 112 (1984)Google Scholar
  41. 41.
    Moriah, Y.: On boundary primitive manifolds and a theorem of Casson-Gordon. Topol. Appl. 125, 571–579 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  42. 42.
    Perelman, G.: The entropy formula for the Ricci flow and its geometric applications. Preprint, available at Scholar
  43. 43.
    Perelman, G.: Ricci flow with surgery on three-manifolds. Preprint, available at Scholar
  44. 44.
    Perelman, G.: Finite extinction time for the solutions to the Ricci flow on certain three-manifolds. Preprint, available at Scholar
  45. 45.
    Pitts, J., Rubinstein, J.H.: Existence of minimal surfaces of bounded topological type in three-manifolds. Miniconference on Geometry and Partial Differential Equations (Canberra 1985), pp. 163–176Google Scholar
  46. 46.
    Radó, T.: The problem of least area and the problem of Plateau. Math. Z. 32, 763–796 (1930)CrossRefzbMATHMathSciNetGoogle Scholar
  47. 47.
    Radó, T.: On Plateau’s problem. Ann. Math. 31, 457–469 (1930)CrossRefzbMATHGoogle Scholar
  48. 48.
    Reid, A.: A non-Haken hyperbolic 3-manifold covered by a surface bundle. Pac. J. Math. 167, 163–182 (1995)zbMATHGoogle Scholar
  49. 49.
    Rubinstein, J.H.: Polyhedral minimal surfaces, Heegaard splittings and decision problems for 3-dimensional manifolds. Proc. of the Georgia Topology Conference, AMS/IP Stud. Adv. Math, vol. 21, pp. 1–20. Providence, RI: Am. Math. Soc. 1997Google Scholar
  50. 50.
    Rubinstein, J.H.: Minimal surfaces in geometric 3-manifolds. Global theory of minimal surfaces, pp. 725–746. Clay Math. Proc. 2, Am. Math. Soc.Google Scholar
  51. 51.
    Scharlemann, M., Thompson, A.: Thin position for 3-manifolds. Geometric Topology (Haifa 1992), pp. 231–238. Contemp. Math. 164Google Scholar
  52. 52.
    Schoen, R., Yau, S.: Existence of incompressible surfaces and the topology of 3-manifolds with non-negative scalar curvature. Ann. Math. 119, 127–142 (1979)MathSciNetCrossRefGoogle Scholar
  53. 53.
    Schultens, J.: Heegaard genus formula for Haken manifolds. Preprint, available at Scholar
  54. 54.
    Scott, P.: There are no fake Seifert fibre spaces with infinite π1. Ann. Math. (2) 117, 35–70 (1983)Google Scholar
  55. 55.
    Stocking, M.: Almost normal surfaces in 3-manifolds. Trans. Am. Math. Soc. 352, 171–207 (2000)CrossRefzbMATHMathSciNetGoogle Scholar
  56. 56.
    Tanner, R.: Explicit concentrators from generalised N-gons. SIAM J. Algebr. Discr. Methods 5, 287–294 (1984)zbMATHMathSciNetGoogle Scholar
  57. 57.
    Thurston, W.: The geometry and topology of 3-manifolds. Lecture Notes. Princeton 1980Google Scholar
  58. 58.
    Thurston, W.: Three-dimensional manifolds, Kleinian groups and hyperbolic geometry. Bull. Am. Math. Soc. 6, 357–381 (1982)zbMATHMathSciNetCrossRefGoogle Scholar
  59. 59.
    White, B.: The space of minimal submanifolds for varying Riemannian metrics. Indiana Math. J. 40, 161–200 (1991)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag 2006

Authors and Affiliations

  • Marc Lackenby
    • 1
  1. 1.Mathematical InstituteOxford UniversityOxfordUnited Kingdom

Personalised recommendations